Traditional and Integrative Medicine 2017. 2(2):78-82.

Licorice and Arrhythmia: A Case Report
Bahram Mehrtash, Marzieh Beygom Siahpoosh, Majid Hajikarimi

Abstract


Licorice is a popular herb in herbal medicine specially to treat gastric ulcers. It is one of the most widely prescribed herbs in Persian medicine. Excessive consumption of licorice may lead to cardiac arrhythmia due to a hyper mineralocorticoid state and hypokalemia. In a 22-year-old man from Iran, with no prior history of cardiovascular disease, sinus arrhythmia occurred after using average dose of licorice for Irritable bowel syndrome without hypokalemia. According to Persian medicine, this case owned a hot temperament of heart so, licorice for this patient was not a good choice to treat his Irritable bowel syndrome because its temperament is hot and it could make the temperament of this patient’s heart hotter and even result in faint. Neglecting from Individual features such as heart temperament, especially in addition to existence of sensitizer factors may lead patient to show cardiac arrhythmia without hypokalemia after using of licorice in average dose. This evidence belongs to only one case and actually, to receive a strong conclusion, more essential studies are required but it could be an evidence to think about evaluation the safety of licorice. It seems that our knowledge about herbal medicine is not so enough so we should use them with caution.


Keywords


Licorice; Arrhythmia; Persian medicine

Full Text:

PDF

References


Omar HR, Komarova I, El-Ghonemi M, Fathy A, Rashad R, Abdelmalak HD, Yerramadha MR, Ali Y, Helal E, Camporesi EM. Licorice abuse: time to send a warning message. Ther Adv Endocrinol Metab 2012;3:125-138.

Avicenna. The Canon of Medicine. Vol 4. Al-Alami le-lmatbooat. Beirut 2005.

Olgin JE, Zipes DP. Specific arrhythmias: Diagnosis and treatment, in Braunwald’s Heart Disease. Chapter 37. Vol 1. 10th ed. Elsevier saunders 2015.

Crean AM, Abdel-Rahman ST, Greenwood JP. A sweet tooth as the root cause of cardiac arrest. Can J Cardiol 2009;25:357-358.

Panduranga P. Al-Rawahi N. Licorice induced severe hypokalemia with recurrent Torsa de points. Ann Noninvasive Electrocardiol 2013;18:593-596.

Emre EM, Ibrahim Halil A, Recep D. Atrial fibrillation due to licorice root syrup. Turk Kardiyol Dern Ars 2016;44:237-239.




Traditional and Integrative Medicine(Quarterly)
P-ISSN: 2476-5104,  E-ISSN: 2476-5112 

Tehran University of Medical Sciences, Tehran, Iran. 
Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.